Looks and acts just like conventional OLP
Dr. Terry Rees
Texas A&M College of Dentistry
At this stage of our knowledge of oral lichen planus it is obvious that medications may sometimes cause a so-called lichenoid drug reaction that looks and acts just like conventional oral lichen planus. In fact, on this website we have a long list of medications reported to have caused such reactions. However, it is very important to realize that nearly all of these reports were published as single case findings rather than from extensive studies. This suggests that these reactions are pretty rare. I think that is important for everyone to understand because as you and your health care provider(s) search for a cause of your oral lichen planus outbreak the question of a possible drug reaction often comes up. I think it is very important not to assume that you have a drug induced lichen planus just because it is on our or someone else’s list. As I’m sure most of you are aware, medications are being prescribed more and more often as we age and begin to develop chronic, sometimes life threatening diseases and disorders. This is especially so since so many new medications are being developed and produced by the drug companies. For example, drugs used for patients with diabetes have risen from just a few only a short time ago to nearly 50 potential drugs to help control the condition and its side effects.
Many times, if a specific medication does appear to possibly be contributing to oral lichen planus lesions we find that our physician colleagues are sometimes very reluctant to change medications. This is often true because you may have been taking the suspected medication for many years before the lichen planus came along or because the medication has successfully stabilized a chronic condition that has been affecting you. Another reason for reluctance is that many times the alternative drugs available to treat a particular condition have the same basic structure as the one you are currently taking and there may be a good possibility that changing meds will not benefit your mouth discomfort.
So what do we do?
Well, not everyone agrees with me, but I believe that most lichenoid drug reactions are not as responsive to treatment as other forms of lichen planus. As the years have rolled by we have become pretty confident that we can help control conventional oral lichen planus and our long-term goal is often to have you become able to discontinue your mouth treatment and only use the prescribed treatment agent very early when you first begin to develop a new sore spot. Because of this observation, we suggest that patients don’t ask their physicians to change medications until we see how you respond to the customary treatment. If you are not responsive or of you quickly have a recurrence when you stop your treatment then it may be time to consider a lichenoid drug reaction and to ask your physician to consider an alternative medication.
Of course, there are exceptions to this approach. If you have just started a new medication and you begin to develop oral lichen planus a few weeks later, we will be very suspicious of the new drug and might consider asking for an alternative at that point. This would apply whether or not the drug is on our list since, in theory, any drug can cause a lichenoid drug reaction in some individuals. So my suggestion to you is to first ask about the possibility of a drug induced reaction, but, other than for the specific exception I mentioned, be patient and try conventional oral lichen planus treatment first and for long enough to learn how responsive you are to the treatment. Please remember that treatment is often a step by step process. We may find that we need to make carrier drug trays for your gum lichen planus if you are not as responsive to treatment as we expect. We also know we have to deal with potential development of a secondary yeast infection if we prescribe a topical corticosteroid, which we often do. That may slow our treatment efforts and cause it to take longer to get the control we all want so don’t get impatient.
Do talk with your health provider who is treating your mouth problems and make sure you have an understanding of what is happening and what to expect. Together we can make good things happen!
Terry Rees DDS, MSD
Director, Stomatology Center